Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 236, NWS Topeka, KS

September 2, 2018Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 2, 2018, 4:44 PM CDT for Ottawa County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2018, 4:44 PM CDT (21:44 UTC)
Expired
Sep 2, 2018, 5:45 PM CDT
In force
61 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 5:14 PM CDTTSTM WND GST 704 W Bennington, KSESTIMATED 60 TO 70 MPH WIND GUSTS, VERY HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS53 KTOP 022144
SVRTOP
KSC143-022245-
/O.NEW.KTOP.SV.W.0236.180902T2144Z-180902T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
444 PM CDT SUN SEP 2 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Eastern Ottawa County in north central Kansas...

* Until 545 PM CDT.

* At 444 PM CDT, a severe thunderstorm was located over Culver,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Minneapolis, Bennington, Culver, Wells and Niles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9767 3927 9746 3896 9739 3896 9779
      3907 9780
TIME...MOT...LOC 2144Z 236DEG 13KT 3897 9772 

HAIL...0.88IN
WIND...60MPH
 
$$

Cohen
3 follow-up statements
532 
WWUS53 KTOP 022153
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
453 PM CDT SUN SEP 2 2018

KSC143-022245-
/O.CON.KTOP.SV.W.0236.000000T0000Z-180902T2245Z/
Ottawa-
453 PM CDT SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN OTTAWA COUNTY...

At 453 PM CDT, a severe thunderstorm was located near Culver, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Minneapolis, Bennington, Culver, Wells and Niles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9767 3927 9746 3896 9739 3896 9779
      3907 9780
TIME...MOT...LOC 2153Z 223DEG 12KT 3900 9771 

HAIL...0.88IN
WIND...60MPH
 
$$

Cohen
466 
WWUS53 KTOP 022204
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
504 PM CDT SUN SEP 2 2018

KSC143-022245-
/O.CON.KTOP.SV.W.0236.000000T0000Z-180902T2245Z/
Ottawa-
504 PM CDT SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN OTTAWA COUNTY...

At 504 PM CDT, a severe thunderstorm was located 4 miles northeast of
Culver, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Minneapolis, Bennington, Culver, Wells and Niles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3919 9767 3927 9746 3896 9739 3896 9779
      3907 9780
TIME...MOT...LOC 2204Z 233DEG 9KT 3901 9769 

HAIL...0.88IN
WIND...60MPH
 
$$

Cohen
285 
WWUS53 KTOP 022210
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
510 PM CDT SUN SEP 2 2018

KSC143-022245-
/O.CON.KTOP.SV.W.0236.000000T0000Z-180902T2245Z/
Ottawa-
510 PM CDT SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN OTTAWA COUNTY...

At 510 PM CDT, a severe thunderstorm was located near Bennington,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Minneapolis, Bennington, Culver, Wells and Niles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3919 9767 3927 9746 3896 9739 3896 9779
      3907 9780
TIME...MOT...LOC 2210Z 236DEG 13KT 3902 9767 

HAIL...0.88IN
WIND...60MPH
 
$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:14 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 2, 3:14 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
314 PM CDT Sun Sep 2 2018

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Sep 2 2018

Water vapor imagery shows a shortwave across west central KS with
another wave moving toward KS out of eastern NM. 850mb VWP network
shows rather uniform SSE flow of 15-20 kts at this time across the
region with the 850mb front across central NE. Sfc map shows a low
across southwest KS with a diffuse boundary extending ENE into
northern KS. Vis satellite imagery also shows what appears to be
an elevated boundary that extends south into north TX. this
boundary is acting as a focus for convection at the moment from
near TOP south toward ICT.

For tonight...main concern is excessive rains and potential
flooding. Expect convection to develop across west/central KS near
RSL/Hays toward SLN through early evening. Effective shear of
35-45 kts may allow for early discrete cell/supercell
characteristics however hodographs become messy in the mid-levels
so evolution into multicell clusters appears likely or short line
segments as the evening wears on. Main severe risk would appear to
be downburst winds through the evening with some hail risk across
the western counties. Poor mid-level lapse rates should temper
any greater hail risk however. Tornado threat is non zero but
appears to be limited to areas across our far west/sw counties for
a time late this afternoon or early evening but even this appears
conditional on storm evolution.

Greater concern is flooding given overall mesoscale and synoptic
set up. PWATs approaching 2" combined with a modest but present
25-35kt LLJ and a source of MUCAPE of 1-2k overnight will exist in
region of upper divergence in right entrance region of upper jet.
Evolution of convection into a cluster or line appears likely and
storm motion/corfidi vectors suggest ENE movement however thetae
ridge will remain anchored across central KS so backbuilding
appears likely too so could see training. HREF ensemble precip
matched mean clusters max precip across central KS where amounts
in excess of 3" appears likely. Much uncertainly still exist
however in the exact placement of the cluster overnight especially
in how far south and east any of the heaviest rains could fall.
At the moment we do not anticipate major changes to the flood
watch area for tonight but those near the flood watch area
including the Topeka area need to stay aware of trends tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Sep 2 2018

BOTTOM LINE UP FRONT, The very wet pattern will continue through
the week with chances for t-storms and locally heavy rains
forecast to persist through Friday and perhaps into Saturday.
Another wave will move across the area Monday night into Tues with
more heavy rains and by Weds the 850mb front will drop into the
area which will serve as a focus for heavy rains into late week.
The atmosphere will remain very moist with PWATS well above climo
avg likely around 2".

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM CDT Sun Sep 2 2018

T-storm coverage should increase this evening with best chances
through 6Z expected to to around MHK where we have attempted to
place more timing detail into MVFR/IFR VIS conds due to tsra.
Bottom line showers and t-storms will increase in coverage through
the period with widespread rain/tsra expected to push conds into
the MVFR with periods of IFR possible due to tsra overnight.
Still not certain about timing for TOP/FOE for worst conds so have
opted to keep IFR mention out for now.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ008>012-020>024-
034>036.

&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Omitt
Hazardous weather outlook, Sep 2, 3:35 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
335 PM CDT Sun Sep 2 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-032045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
335 PM CDT Sun Sep 2 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected this afternoon through tonight. A few
of the storms may be severe with damaging winds the main hazard
in the late afternoon and evening hours. An isolated tornado may
also be possible early this evening as would a low risk for large
hail but this risk appears to be limited to areas west of a
Junction City to Marysville line early this evening.

The greater concern is widespread heavy rainfall overnight across
central and parts of northeast Kansas where a Flash Flood Watch
is posted. Rainfall amounts in excess of 3 inches are possible.
This may cause flash flooding so remember don't drive through
flooded roads!

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances persist into Monday with periods of heavy
rainfall being possible during the day. An active weather pattern
brings continued chances for thunderstorms through much of the
upcoming week so the risk for flooding could persist through the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through sunset mainly west of a
Junction City to Marysville line. Rainfall reports are also
encouraged overnight and especially Monday morning.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Sep 2, 12:28 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HEAVY RAIN       1 NW REPUBLIC           39.93N 97.83W
09/02/2018  M2.69 INCH       REPUBLIC           KS   COCORAHS

            RAINFALL TOTAL AS OF 12 PM.

&&
Special weather statement, Sep 2, 4:19 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
419 PM CDT SUN SEP 2 2018

KSZ034-022145-
Ottawa-
419 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Culver, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bennington and Culver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3909 9762 3896 9757 3896 9787 3900 9788
TIME...MOT...LOC 2119Z 215DEG 14KT 3896 9779

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:01 PM CDTSevere Thunderstorm WarningTOPCloud, Republic44 min
Sep 1, 7:12 PM CDTSevere Thunderstorm WarningTOPCloud, Republic48 min
Sep 1, 7:31 PM CDTSevere Thunderstorm WarningTOPCloud, Republic44 min
Sep 1, 7:52 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington38 min
Sep 1, 8:30 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington45 min
Sep 2, 3:27 AM CDTFlash Flood WatchTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more34 hr
Sep 2, 8:29 AM CDTRiver Flood WarningTOPCloud4 days
Sep 2, 8:29 AM CDTRiver Flood WarningTOPClay3 days
Sep 2, 9:06 AM CDTRiver Flood WarningTOPMarshall7 days
Sep 2, 4:19 PM CDTSpecial Weather StatementTOPOttawa26 min
Sep 2, 5:16 PM CDTAreal Flood AdvisoryTOPOttawa3 hr
Sep 2, 5:27 PM CDTSevere Thunderstorm WarningTOPOttawa63 min
Sep 2, 5:37 PM CDTFlash Flood WarningTOPOttawa5 hr
Sep 2, 5:43 PM CDTSevere Thunderstorm WarningTOPOttawa47 min
Sep 2, 6:00 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington60 min
Sep 2, 6:29 PM CDTSevere Thunderstorm WarningTOPOttawa61 min
Sep 2, 6:43 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min
Sep 2, 6:56 PM CDTFlash Flood WarningTOPCloud, Ottawa5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.